EM@3AM – Acute APAP Toxicity

Author: Erica Simon, DO, MHA (@E_M_Simon, EM Chief Resident, SAUSHEC, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 14 year-old male with a history of major depressive disorder presents to the emergency department following a toxic ingestion. The patient reports consumption of approximately 40 extra strength Tylenol caplets (500mg each), two hours prior to arrival. The patient is nauseated and covered in non-bloody gastric contents. Upon initial examination: GCS 15. VS: HR 132, BP 128/84, RR 18, SpO2 98% on room air.

What is the patient’s diagnosis? What’s the next step in your evaluation and treatment?


Answer: Acute Acetaminophen Toxicity1-3

  • Recommended dosing: 3-4g QD; toxic dose: 150mg/kg
  • Presentation varies according to stage of toxicity:
    • Stage 1 (0.5-24 hrs): mild nausea, emesis, weakness
    • Stage 2 (24-72 hrs): hepatotoxicity +/- nephrotoxicity => RUQ abdominal pain
    • Stage 3 (72-96 hrs): hepatotoxicity peaks => nausea, vomiting, jaundice, coagulopathy
    • Stage 4 (4 days -2 wks): recovery or decompensation resulting in death
  • Evaluation:
    • Use the Rumack-Matthew nomogram for single ingestions occurring <24 hours prior to arrival:
      • Obtain AST level at 4 hours s/p ingestion: utilize nomogram to determine the appropriateness of N-acetylcysteine (NAC) treatment
    • If the time of ingestion is unknown:
      • Obtain AST level and a serum acetaminophen level => if AST is elevated or serum acetaminophen concentration >10mcg/mL = initiate NAC2,3
  • Treatment:
    • If patient presents within one hour of toxic ingestion, consider NG lavage if no contraindications.
    • NAC Loading dose: 150 mg/kg IV (max 15g) infused over 1 hr or 140 mg/kg PO
  • Pearls:
    • Rumack-Matthew nomogram should not be employed in the setting of unknown time of ingestion or chronic acetaminophen therapy.
    • NAC is most effective if initiated within 8 hours of acetaminophen ingestion.
    • Evaluate for co-ingestions: serum salicylate, serum ETOH; calculate an anion gap and an osmolar gap as appropriate. Consider UDS.
    • End point of NAC treatment: AST <100 U/L and acetaminophen <10mcg/mL or if extended therapy required: normalization of INR, resolution of encephalopathy, and decreasing AST (<1,000 U/L).3

References:

  1. Tintinalli J, Kelen G, Stapczynski J, Ma O, Cline D, et al. Tintinalli’s Emergency Medicine. 8th ed. New York: McGraw-Hill; 2016. Chapter 190, Acetaminophen.
  2. Heard K. Acetylcysteine for acetaminophen poisoning. N Engl J Med. 2008; 359(3):285-292.
  3. Mottram A, Kumar A. Focus On: Acetaminophen Toxicity and Treatment. American College of Emergency Physicians Clinical and Practice Management. Available from: https://www.acep.org/Clinical—Practice-Management/Focus-On–Acetaminophen-Toxicity-and-Treatment/

4 thoughts on “EM@3AM – Acute APAP Toxicity”

  1. I doubt a NASOGASTRIC lavage will retrieve any pills as Tylenol 500 mg are too large to pass through the tube lumen. Even orogastric lavage is controversial with APAP. What about Activated charcoal?

Leave a Reply

Your email address will not be published.